by Neil Bauman, Ph.D.
A lady explained,
I’ve been diagnosed with S.A.D—Seasonal Affective Disorder, a depression/chemical imbalance related to the seasons and environment, and also related to serotonin imbalance. I’m still discovering what this is about and getting counseling. I have been recommended a low grade serotonin anti- depressant and wonder if this will in any way disturb or cause vertigo as I have a history of vertigo and vestibular imbalances.
Generally, the SSRIs as a class are not good for our ears. They are all quite ototoxic in my opinion. I’d definitely stay away from SSRIs such as from Citalopram, Escitalopram, Fluoxetine, Fluvoxamine, Paroxetine and Sertraline if you value your ears.
All of the above can cause ataxia, dizziness and vertigo plus most can cause hyperacusis, hearing loss, ear pain and tinnitus. Not the kind of drug I’d want to take, and probably not a drug you’d want to take if you are already predisposed to vertigo.
Personally, I wouldn’t take a prescription “low-grade” antidepressant in the first place. There are alternatives that are not damaging to your ears. However, if you really do need an antidepressant, why not consider the herbal St. John’s Wort. Numerous studies have shown it works as well as the prescription antidepressants for mild and moderate depression yet doesn’t have any ototoxic side effects. This is what my wife takes when she needs some help and it definitely works for her. You might want to check it out for yourself.
You can get St. John’s Wort in most drug stores and health food stores. Just check that it is “standardized to 0.3% hypericin”, then follow the directions that come with it.
Note: if you are on other prescription drugs, run this by your doctor or pharmacist before you take it to be sure there are no unwanted interactions between the St. John’s Wort and your other medications.
You can check out the ototoxic side effects of the SSRIs and any other drugs before you take them in “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs known to damage ears.